Trigger warning: self-harm
As most of you are probably aware, I have been on citalopram since the end of November last year. Now, as the standard course of SSRI treatment lasts around 6 months and things were starting to get better for me, my doctor and I decided it was time to try to get off the pills. I was keen to be medication-free – I was looking forward to be able to feel true happiness again, happiness not a product of chemicals artificially added to my buzzing brain.
About a week ago, a couple of months after starting my weaning process, I was finally citalopram-free. It felt great to be able to say that I was no longer on medication, and I was so proud of myself. However, the doctors don’t warn you about how much being med-free can shake you up.
I’ve been suffering all the classic symptoms of SSRI Discontinuation Syndrome – dizziness, brain zaps (also known as “brain shivers”, which I think is a much more accurate term personally – they don’t hurt, but rather feel like someone is shaking your brain, sending shivers through your head and all over your body), tiredness, low mood, anxiety, irritability, panic attacks and shivers…it’s truly horrific. Yesterday I was even so overcome with sadness and self-hatred that I ended up hurting myself for the first time in half a year. I was so angry and disappointed in myself that I ended up having the biggest breakdown I’ve ever had, not even being able to breathe from hysteria. I didn’t even mean to do it, but when I get into a state like that, my brain goes into auto-pilot and suddenly I find myself with sharp implement in hand, with no recollection of actually making a decision to cause myself harm. It’s like I lose control.
The scary thing about being off citalopram is that I feel worse than I ever did before, and closer to breaking point than I did before I started on medication. I can’t tell whether this is normal, or whether I’m spiralling downwards again. I guess that’s the worst part of battling mental illness – if you’ve been okay for a long time but suddenly feel bad again, it becomes difficult to discern between a relapse and simply a “bad day”.
I want so desperately to stay off the pills, to be able to say that I’m fine and recovering, but I’m scared that these aren’t just withdrawal symptoms and that I really can’t survive without them. I think I need to go to a doctor and discuss it, because I have no idea what’s going on in my head and what reckless thing my brain might make me do next.